Acne Breakout After Laser Resurface Might Be Caused by Wrong Post-treatment Care?

Hello, I had a laser resurface which brought great results for two weeks. After that I had a horrible breakout of acne. Is it possible it was due to wrong post treatment care? I have to admit I was using only huge amounts of vaseline and sun-protection filter (even when I was going to bed and I did for two months after laser before switched for lighter mousturiser) plus 2-3 times a day washing with water. had to take tetracycline and clyndamycin which helped a lot. Was it cause of acne? Jan

 

Doctor Answers (7)

Acne Breakout After Laser Resurfacing

+2

Occlusive topicals such as vaseline can clog pores and cause breakouts especially if used for long periods of time. To minimize complications, a patient should always understand and follow the physician's post treatment instructions.


West Palm Beach Plastic Surgeon
4.5 out of 5 stars 18 reviews

Acne after laser resurfacing

+2

Your breakout after laser resurfacing was due to the prolonged use of Vaseline which occludes the pores and creates milia or acne.

The best advice is to follow your doctors instructions for recovery routines.

Richard H. Fryer, MD
Salt Lake City Plastic Surgeon
5.0 out of 5 stars 100 reviews

Acne Breakout After Laser Resurface Might Be Caused by Wrong Post-treatment Care?

+2

In our practice we don't recommend using Vaseline as a moisturizer on the face after facial laser resurfacing.  This makes it very difficult for your skin to breathe so to speak which can cause the break out. 

Stuart B. Kincaid, MD, FACS
San Diego Plastic Surgeon
4.5 out of 5 stars 8 reviews

You might also like...

Acne Breakouts After Laser Treatment

+2

It is very common for a physician to recommend the use of gentle, occlusive (vaseline-like) creams or ointments after laser treatments as they are very gentle on the skin and are good for healing.  However, occlusive topicals can clog pores and cause breakouts, especially if one is using them for prolonged periods of time.  It sounds like you broke out from over-using the vaseline which your skin needed in that first few weeks after the laser treatment. Acne breakouts can be controlled and cleared and should not effect your results from the laser.  It sounds like the tetracycline and clindamycin have helped, so that is great. 

 

 

Channing R. Barnett, MD
New York Dermatologist
4.5 out of 5 stars 5 reviews

Acne after laser

+2

Using large amount of vaseline for a long period of time, especially after laser, can certainly make you "break out".I have seen folliculitis develop with this type of treatment and have my patients use vaseline for only a few days, if possible. Some patients can not tolerate other moisturizers at this time and find that vaseline is only thing that works for them. This is a trade off. All that being said, the breakout can be controlled and you should have a fine result.

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Laser Resurfacing and Acne

+1

Thank you for your question. Using the wrong skin care products, including oil clogging sunscreens  and heavy moisturizers can cause oil glands to get plugged up and cause a breakout. You are on the right things to help with future acne breakouts. less than 5 days due to the problem you described. Make sure you look for sunscreens and moisturizers that are "non-comedogenic" and "oil free."  See a Board Certified Dermatologist or Plastic Surgeon for proper care instructions and maintenance of the acne. I hope this helps.

Sonia Badreshia-Bansal, MD
Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

Acne is not uncommon after laser resurfacing

+1

the post operative regimen is important after laser resurfacing, dermabrasion and medium or deep chemical peels. Many doctors still recommend for their patients to use aquaphor or vaseline but other doctors recommend different emollients trying to see if there is less of a chance of developing white heads.  The actual healing can cause white heads as there is swelling of the epidermis which may plug the openings of the hair  follicles (pores). If someone has a bad acne flare right before the resurfacing procedure, it is best to reschedule the treatment.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.